Sorafenib Induced Thyroiditis in Two Patients with Hepatocellular Carcinoma

Leni van Doorn, Ferry A L M Eskens, Theo J Visser, Aad van der Lugt, Ron H J Mathijssen, Robin P Peeters*

*Corresponding author for this work

Research output: Contribution to journalArticleAcademicpeer-review

30 Citations (Scopus)

Abstract

BACKGROUND: Sorafenib is a multi-targeted tyrosine kinase inhibitor licensed for the treatment of hepatocellular carcinoma and renal cell carcinoma. Thyroid function test abnormalities have been reported for different tyrosine kinase inhibitors, but only limited data on thyroid function test abnormalities related to sorafenib are available, demonstrating the occurrence of hypothyroidism in patients treated with sorafenib.

SUMMARY: We describe two patients who developed temporary hyperthyroidism during the course of sorafenib treatment, which was followed by overt and subclinical hypothyroidism, respectively. Thyroid ultrasonography showed an atrophic thyroid gland in patient 1 , and signs of thyroiditis in patient 2 . Detailed reassessment of thyroid volumes on routinely performed computerized tomography scans showed a gradual decrease in thyroid volume during sorafenib treatment in one patient, suggesting progressive thyroid destruction.

CONCLUSION: This case report describes in detail and for the first time two cases of sorafenib-induced thyroiditis. We assume that this sorafenib-induced destructive thyroiditis is an important cause of sorafenib-induced hypothyroidism.

Original languageEnglish
Pages (from-to)197-202
Number of pages6
JournalThyroid
Volume21
Issue number2
DOIs
Publication statusPublished - Feb 2011

Research programs

  • EMC MM-01-39-03
  • EMC MM-03-86-08
  • EMC NIHES-03-30-01

Fingerprint

Dive into the research topics of 'Sorafenib Induced Thyroiditis in Two Patients with Hepatocellular Carcinoma'. Together they form a unique fingerprint.

Cite this